Concerns about gabapentin

A forum to post questions, answers and discussion about general medications not specifically for multiple sclerosis, such as prednisone, painkillers, etc.
Post Reply
NHE
Volunteer Moderator
Posts: 5861
Joined: Sat Nov 20, 2004 3:00 pm
Contact:

Concerns about gabapentin

Post by NHE »

New concerns regarding gabapentin, e.g., side effects, interactions with other medications, withdrawal symptoms, etc.

https://www.peoplespharmacy.com/article ... erve-pain/
ElliotB
Family Elder
Posts: 1965
Joined: Mon Feb 03, 2014 4:08 pm

Re: Concerns about gabapentin

Post by ElliotB »

I started Gabapentin a few weeks ago out of desperation. Although I am taking it in low dosage, it is very powerful and I have come to realize that I have been experiencing side effects primarily with regard to my vision and balance (both of which I already have to cope with some minor disfunction). And although my primary reason for trying it was to help improve my sleep and I am sleeping a bit better, I am just as tired during most of the day. I am now taking it just once a day, several hours before bedtime, with the hope that my days will be a bit better and will likely be reducing the dosage a bit more (now only taking 300mg per day, down from 900mg daily) and may stop totally. Not sure if the benefits I am receiving are worth the discomfort from the side effects. It is a very powerful drug and virtually all of its noted side effects are things experienced by those with MS already, sad...
NHE
Volunteer Moderator
Posts: 5861
Joined: Sat Nov 20, 2004 3:00 pm
Contact:

Re: Concerns about gabapentin

Post by NHE »

Possible gabapentin side effects include...

▪ Unsteadiness, vertigo, dizziness, incoordination
▪ Depression, mood changes and/or suicidal thoughts
▪ Upset stomach, heartburn, gas, nausea, diarrhea
▪ Visual disturbances, blurred vision
▪ Tremor, shakiness, jerky movements
▪ Confusion, forgetfulness, anxiety, headaches
▪ Edema in feet, arms or face
▪ Dry mouth, gum irritation
▪ Pain in joints

https://www.peoplespharmacy.com/article ... ulder-pain
ElliotB
Family Elder
Posts: 1965
Joined: Mon Feb 03, 2014 4:08 pm

Re: Concerns about gabapentin

Post by ElliotB »

I ended up stopping the use of it totally shortly after I posted above...
NHE
Volunteer Moderator
Posts: 5861
Joined: Sat Nov 20, 2004 3:00 pm
Contact:

Re: Concerns about gabapentin

Post by NHE »

I was offered gabapentin for neuropathic pain shortly after being diagnosed with MS. I looked into the drug and found out that the pharma company that made it was the subject of a class action lawsuit for illegally promoting the drug for off label prescriptions by putting drug reps in doctors' offices when the doctors met with patients. That seemed pretty shady so I declined the prescription. Having my feet feel like they're burning used to bother me. Now it's fairly normal unfortunately.
Jaded
Family Elder
Posts: 391
Joined: Tue Jul 26, 2005 2:00 pm

Re: Concerns about gabapentin

Post by Jaded »

Same here NHE - I was offered it early on too. I declined it because the side effects seemed like MS symptoms. The burning feet are very bad at times, but not as much as they used to be. Maybe it is something we adjust to, as you say.
NHE
Volunteer Moderator
Posts: 5861
Joined: Sat Nov 20, 2004 3:00 pm
Contact:

Re: Concerns about gabapentin

Post by NHE »

NHE wrote: Tue Mar 10, 2020 2:19 am Possible gabapentin side effects include...

▪ Edema in feet, arms or face
I tried low dose gabapentin in December 2021. I took around 300 mg/day. I had concurrent problems with edema in my feet from sitting during the day. Before the gabapentin, the edema would go down at night when I slept with my feet up on a pillow. After the gabapentin, the edema stopped going down at night and my feet and ankles remained swollen. I stopped taking the gabapentin.
Jaded
Family Elder
Posts: 391
Joined: Tue Jul 26, 2005 2:00 pm

Re: Concerns about gabapentin

Post by Jaded »

Thanks NHE that's useful to know
ElliotB
Family Elder
Posts: 1965
Joined: Mon Feb 03, 2014 4:08 pm

Re: Concerns about gabapentin

Post by ElliotB »

This is an interesting topic.

About 4 years ago, my service dog was in excruciating pain due to a problem with his spine. The vet prescribed gabapentin and the results were amazing. Within an hour, his pain was gone. So I decided to try it to help me with my nerve pain. It didn't help me at all (see my additional comments above).

I was so hopeful because the results were so dramatic for my dog. Between natural treatments and a back brace I was able to get him off the gabapentin within a short time period and he has since fully recovered, thankfully.

And although my pain is persistent, it has lessened and more tolerable fortunately. BUT the Gabapentin did not help me at all. I was so excited to try the drug initially. Oh well.

I do use low dose medical marijuana now with more THC than the products I had tried previously which were mainly CBD which does seem to help with my sleep a bit.

BUT in the end, it has been another dead end for me. Just like every other drug I have tried.
Last edited by ElliotB on Sun Jul 31, 2022 3:24 pm, edited 3 times in total.
NHE
Volunteer Moderator
Posts: 5861
Joined: Sat Nov 20, 2004 3:00 pm
Contact:

Re: Concerns about gabapentin

Post by NHE »

Gabapentin is only approved by the FDA for two indications. Every other use is off label.

From the prescribing information...

https://www.accessdata.fda.gov/drugsatf ... 046lbl.pdf

----------INDICATIONS AND USAGE---------
NEURONTIN is indicated for:
• Postherpetic neuralgia in adults (1) [neuralgia following shingles]
• Adjunctive therapy in the treatment of partial onset seizures, with and
without secondary generalization, in adults and pediatric patients 3 years and older with epilepsy (1)
Post Reply

Return to “General Medications”